Alert archive / Illinois / River Flood Advisories in 2021
River Flood Advisory 35, NWS Chicago, IL
NWS Chicago, IL issued this river flood advisory at Oct 25, 2021, 12:26 PM CDT for Grundy County, Kankakee County, Will County, Illinois. It was in force for 7 days.
The area
The counties it named.
The facts
- Issued
- Oct 25, 2021, 12:26 PM CDT (17:26 UTC)
- Expired
- Nov 1, 2021, 2:37 AM CDT
- In force
- 7 days
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
Counties Grundy County, IL, Kankakee County, IL, Will County, IL
The radar
The Chicago radar (KLOT), 35 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Kankakee River near Wilmington (WLMI2). The gauge peaked at 5.88 ft at Oct 26, 2021, 6:00 AM CDT.
- Action stage
- 5 ft
- Minor stage
- 6.5 ft
- Moderate stage
- 8 ft
- Major stage
- 10 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05527500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this river flood advisory went out at Oct 25, 11:07 AM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Oct 25, 11:07 AM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1107 AM CDT Mon Oct 25 2021
.UPDATE...
1107 AM CDT
The forecast is in good shape this morning, and have thus made
little change to the going forecast.
Light rain showers will continue across eastern IL and
northwestern IN on the back side of the departing storm system,
now centered over east central IN. These showers should gradually
wane from west to east through the afternoon, though a few widely
scattered lake induced showers may continue for some near the lake
into early this evening.
Strong north-northeasterly winds have peaked across northeastern
IL and southern Lake Michigan this morning, with gusts near 50
mph already reported across parts of the Chicago metro area. These
winds have resulted in waves on southern Lake Michigan building up
to nearly 14' per the latest observation from the Wilmette Buoy
(45174). The going wind and lake shore flood advisories look to be
handling this situation well. With winds expected to gradually
ease through the afternoon, the current end times of these
advisories look good, and thus no changes are planned to these
headlines.
KJB
&&
.SHORT TERM...
340 AM CDT
Through Tuesday...
Scattered showers will continue for most across the area through
at least mid-morning with the far backside of this system yet to
make its way into the area, but could last as late as the early
evening for those in the far eastern portion of the CWA. The
highest rain coverage for the remainder of the event should be
along and north of I-80. The heaviest rainfall and the potential
for thunderstorms is just about said and done with. The biggest
concern in the short term now becomes the strong winds and
resulting lake conditions later this morning. A tightening
pressure gradient on the backside of this storm system will result
in a blustery boundary layer with guidance suggesting sustained
winds upwards of 45kt winds near the top of the layer in the mid
to late morning. And with lapse rates through the boundary layer
around 7-8K/km, we should do well to tap in to some of those
stronger winds down here at the surface for several hours. It
appears as though 12-18Z will be the approximate period of
strongest winds and, consequentially, a wind advisory has been
issued during this time period with 45-50mph gusts appearing
likely. Wind gusts should really begin to die down as we approach
the evening. Meanwhile, the thick cloud cover overhead and lots
of moisture down near the surface will result in a tight diurnal
range with lows this morning in the middle and upper 40's and
afternoon highs in the low 50's. While most of us will be dry
through the evening and into Tuesday, counties bordering the lake
could see some spotty showers thanks to some decent northeasterly
flow and a little bit of lake-induced instability. These lake-
effect showers could last as late as early Tuesday morning.
Through most of the day on Tuesday, however, the entire area will
be rain-free with seasonable highs in the middle and upper 50's
and more sun than clouds.
Doom
&&
.LONG TERM...
340 AM CDT
Tuesday night through Sunday...
Ensemble model guidance is in fair agreement that the parent trough
responsible for the gnarly low pressure system off the Pacific
Northwest will dig into the Southern Plains and "cut off" from the
upper-level flow toward the end of this week. While the ensemble
envelope remains relatively large with differences with the forecast
speed and ultimate strength of the system, it does not appear as if
it will be a trouble maker in our neck of the woods. At any rate,
Wednesday will feature increasing upper-level clouds, light
southeasterly winds, and highs in the upper 50s. Assuming the
aforementioned cut-off system doesn't slow further than advertised
(and often these systems do arrive fashionably late), scattered rain
showers should make an appearance in our area as early as Thursday
morning but perhaps more likely Thursday night through early
Saturday. Overcast skies will hold temperatures Thursday and Friday
in the lower 50s. An early look at potential precipitation amounts
via ensemble means suggests areawide totals less than 1" are more
likely than not. The system should get the boot eastward toward the
latter half of the weekend giving way to fair and seasonable
conditions on Halloween.
Borchardt
&&
.AVIATION...
For the 12Z TAFs...
The primary aviation concerns are within the first 12 hours of the
TAF period with high confidence in strong northeasterly winds and
medium confidence in low cigs.
Winds are starting to increase across northern Illinois on the
north side of a low pressure system tracking south of Interstate
80. After daybreak, winds will increase further as mixing builds
into strong low-level flow, with high confidence gusts will exceed
35 kt at DPA/ORD/MDW/GYY and medium they will exceed 40 kt,
especially between 13 and 17Z. Confidence is also high that the
wind direction will be from the northeast (020-030) during the
time of strongest winds. At the same time, confidence is medium to
high that cigs will be between 800 and 1200 feet through 17Z, as
well. Meanwhile, steady rain with small raindrops will continue to
effectively reduce visibility to as low as 2SM, and a lightning
strike or two will remain possible through the next few hours.
As the low pulls away, showers will taper from west to east and
winds will gradually relax. Confidence is medium gusts will fall
below 30kt by early afternoon. Cigs will also raise this afternoon
and scatter at most terminals, with a BKN cloud deck based between
3000-3500 likely lingering near ORD/MDW through the remainder of
the TAF period.
Borchardt
&&
.MARINE...
340 AM CDT
Very hazardous lake conditions are in store through this morning
and stretching into the evening. Waves of 12 to 16 feet with
occasional waves of 21 feet are expected in the nearshore zones
with waves increasing across the Indiana nearshore later this
morning.
A Gale Warning remains in effect along the entire southern
Lake Michigan shoreline through mid-evening. Peak northeasterly
gusts of 45 kt are expected today and will increase more notably
across the Indiana nearshore through this morning. A few storm-
force gusts to 50kt appear possible through this morning. Winds
will gradually become northerly and ease through this evening. A
small craft advisory will be needed this evening through Tuesday
after the gale warning expires.
Doom
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory...ILZ006-ILZ103-ILZ104 until 3 PM Monday.
Lakeshore Flood Advisory...ILZ006-ILZ103-ILZ104 until 7 PM
Monday.
Wind Advisory...ILZ004-ILZ005-ILZ011-ILZ012-ILZ013-ILZ019-ILZ020-
ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-ILZ105-ILZ106-ILZ107-
ILZ108 until 1 PM Monday.
IN...Lakeshore Flood Advisory...INZ001-INZ002 until 11 PM Monday.
Wind Advisory...INZ001 until 1 PM Monday.
LM...Gale Warning...nearshore waters until 9
PM Monday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, Oct 25, 4:14 AM CDT, 8 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 414 AM CDT Mon Oct 25 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-260915- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 414 AM CDT Mon Oct 25 2021 /514 AM EDT Mon Oct 25 2021/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated Non Thunderstorm Wind Risk. Significant Lakeshore Flood Risk. DISCUSSION... Rain showers will continue to push across the area through the morning and into the afternoon. Meanwhile, winds will steadily increase through the morning eventually topping out with gusts as high as 45-50 mph. The strongest winds will likely occur between the early morning and early afternoon before decreasing substantially through the evening. Resulting high waves will likely cause some lakeshore flooding along Illinois and Indiana shorelines. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-260915- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 414 AM CDT Mon Oct 25 2021 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Today and Tonight. Weather hazards expected... Gale force winds and very hazardous waves. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday... Hazardous conditions for small craft are likely. Thursday through Saturday... Hazardous conditions for small craft are likely. Doom Visit us at www.weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 8:32 PM CDT | Special Weather Statement | LOT | Ford, Iroquois, Livingston | 73 min |
| Oct 24, 8:44 PM CDT | River Flood Warning | LOT | Kankakee | 56 hr |
| Oct 24, 8:44 PM CDT | River Flood Warning | LOT | Grundy, Kankakee, Will | 16 hr |
| Oct 24, 8:56 PM CDT | River Flood Watch | LOT | Iroquois, Kankakee | 15 hr |
| Oct 24, 8:56 PM CDT | River Flood Watch | LOT | Iroquois | 36 hr |
| Oct 24, 9:06 PM CDT | River Flood Warning | LOT | LaSalle | 47 hr |
| Oct 24, 9:06 PM CDT | River Flood Warning | LOT | Livingston | 37 hr |
| Oct 24, 9:06 PM CDT | River Flood Warning | LOT | Grundy | 37 hr |
| Oct 24, 9:16 PM CDT | River Flood Warning | LOT | Grundy, LaSalle | 62 hr |
| Oct 24, 9:16 PM CDT | River Flood Warning | LOT | Bureau, LaSalle, Putnam | 11 days |
| Oct 24, 9:16 PM CDT | River Flood Warning | LOT | LaSalle | 64 hr |
| Oct 24, 9:48 PM CDT | Special Weather Statement | LOT | Ford, Iroquois | 57 min |
| Oct 24, 9:53 PM CDT | Areal Flood Advisory | LOT | Ford, Iroquois | 6 hr |
| Oct 24, 10:02 PM CDT | Areal Flood Advisory | LOT | Grundy, Kendall, LaSalle, Will | 4 hr |
| Oct 25, 3:02 AM CDT | River Flood Advisory | LOT | DuPage, Will | 36 hr |
| Oct 25, 6:02 AM CDT | River Flood Warning | LOT | Cook | 26 hr |
| Oct 25, 11:36 AM CDT | River Flood Warning | LOT | Iroquois | 64 hr |
| Oct 25, 11:39 AM CDT | River Flood Advisory | LOT | Will | 3 hr |
| Oct 25, 6:56 PM CDT | Small Craft Advisory | LOT | 26 hr | |
| Oct 24, 8:44 PM CDT | River Flood Advisory | LOT | Lake, Newton | 4 days |
| Oct 24, 8:56 PM CDT | River Flood Watch | LOT | Newton | 16 hr |
| Oct 24, 8:56 PM CDT | River Flood Warning | LOT | Jasper | 3 days |
| Oct 25, 12:26 PM CDT | River Flood Advisory | LOT | Newton | 9 days |
Nearby
River Flood Advisories in Illinois, 2021Every river flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.